Alert archive / Texas / Heat Advisories in 2021

Heat Advisory 2, NWS Amarillo, TX

June 10, 20218 counties in Texas

NWS Amarillo, TX issued this heat advisory at Jun 10, 2021, 2:27 AM CDT for 8 counties in Texas. It took effect at Jun 10, 2021, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2021, 2:27 AM CDT (07:27 UTC)
In effect from
Jun 10, 2021, 1:00 PM CDT
Expired
Jun 10, 2021, 7:00 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
3869 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS74 KAMA 100727
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
227 AM CDT Thu Jun 10 2021

TXZ011-012-016>018-317-101600-
/O.NEW.KAMA.HT.Y.0002.210610T1800Z-210611T0000Z/
Oldham-Potter-Deaf Smith-Randall-Armstrong-Palo Duro Canyon-
Including the cities of Bushland, Umbarger, Goodnight, Wayside,
Claude, Bootleg, Canyon, Amarillo, Wildorado, Vega, Buffalo Lake,
Boys Ranch, Palo Duro Canyon State Park, Hereford, Dawn, and
Washburn
227 AM CDT Thu Jun 10 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS 
EVENING...

* WHAT...Temperature or heat index values of 105 to 108 degrees 
  expected.

* WHERE...Armstrong, Deaf Smith, Oldham, Palo Duro Canyon, Potter 
  and Randall Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$

Ward
2 follow-up statements
454 
WWUS74 KAMA 100800
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
300 AM CDT Thu Jun 10 2021

TXZ015-019-020-101600-
/O.EXA.KAMA.HT.Y.0002.210610T1800Z-210611T0000Z/
Wheeler-Donley-Collingsworth-
Including the cities of Dozier, Lela, Wheeler, Briscoe,
Wellington, Twitty, Shamrock, Clarendon, Samnorwood, and Lutie
300 AM CDT Thu Jun 10 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS 
EVENING...

* WHAT...Heat index values near 110 degrees expected.

* WHERE...Collingsworth, Donley and Wheeler Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

TXZ011-012-016>018-317-101600-
/O.CON.KAMA.HT.Y.0002.210610T1800Z-210611T0000Z/
Oldham-Potter-Deaf Smith-Randall-Armstrong-Palo Duro Canyon-
Including the cities of Bushland, Umbarger, Goodnight, Wayside,
Claude, Bootleg, Canyon, Amarillo, Wildorado, Vega, Buffalo Lake,
Boys Ranch, Palo Duro Canyon State Park, Hereford, Dawn, and
Washburn
300 AM CDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM 
CDT THIS EVENING...

* WHAT...Temperature or heat index values near 105 to 108 degrees 
  expected.

* WHERE...Armstrong, Deaf Smith, Oldham, Palo Duro Canyon, Potter 
  and Randall Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$

Ward
124 
WWUS74 KAMA 101937
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
237 PM CDT Thu Jun 10 2021

TXZ011-012-016>018-317-110000-
/O.CON.KAMA.HT.Y.0002.000000T0000Z-210611T0000Z/
Oldham-Potter-Deaf Smith-Randall-Armstrong-Palo Duro Canyon-
Including the cities of Bushland, Umbarger, Goodnight, Wayside,
Claude, Bootleg, Canyon, Amarillo, Wildorado, Vega, Buffalo Lake,
Boys Ranch, Palo Duro Canyon State Park, Hereford, Dawn, and
Washburn
237 PM CDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Temperature or heat index values near 105 to 108 degrees 
  expected.

* WHERE...Armstrong, Deaf Smith, Oldham, Palo Duro Canyon, Potter 
  and Randall Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$

TXZ015-019-020-110000-
/O.CON.KAMA.HT.Y.0002.000000T0000Z-210611T0000Z/
Wheeler-Donley-Collingsworth-
Including the cities of Dozier, Lela, Wheeler, Briscoe,
Wellington, Twitty, Shamrock, Clarendon, Samnorwood, and Lutie
237 PM CDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values near 110 degrees expected. 

* WHERE...Collingsworth, Donley and Wheeler Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

Guerrero

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this heat advisory went out at Jun 10, 12:53 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 10, 12:53 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1253 AM CDT Thu Jun 10 2021

.AVIATION...06z TAF Cycle...

Confidence remains high enough to include MVFR (near IFR) cigs
at KGUY for a few hours around sunrise this morning. There is
also an increasing signal for some patchy fog around KDHT later
this morning, so have added a 6SM vsby to account for that medium
confidence potential. KAMA should remain VFR (although some brief
fog or stratus can't be ruled out). Beyond 15z this morning VFR
should prevail for all terminals. Winds will generally be
southerly at 10 to 15 knots (slightly higher at KDHT this
afternoon).

Ward

&&

.PREV DISCUSSION... /Issued 645 PM CDT Wed Jun 9 2021/

AVIATION...
For the 00Z TAFs, VFR conditions are expected to prevail at KDHT
and KAMA through late Thursday afternoon. At KGUY, similar to the
past couple nights, some of the computer models are depicting
another round of low cigs late tonight into mid morning Thursday.
Have trended in that direction and included a period of low end
MVFR cigs from about 10Z to 15Z. Low confidence in whether or not
any fog develops so have omitted that element from this fcst.
Outside of the period of low cigs, VFR conditions are expected at
KGUY.

02

PREV DISCUSSION... /Issued 157 PM CDT Wed Jun 9 2021/

SHORT TERM...

Overview:
Main story in the short term is the heat. While there is a small
chance for thunderstorms today, there is a lot working against
those chances, so its unlikely the Panhandles will see any
thunderstorms today. However, if a storm can somehow develop, it
will become severe with large hail and damaging winds the threats.

More Details:
At the surface, a low is centered over the northern half of the
Panhandles with a dryline extending southward from roughly Pampa
south through west Texas. Forecast soundings reveal a lot of dry
air aloft and a strong cap in place. There isn't much forcing
aloft either with the ridge over us, but the surface low and
dryline has our attention for sure. That said, it would be very
surprising to see a thunderstorm develop this afternoon given the
cap and dry air aloft. Its just too much to overcome this
afternoon. There is around 3500 to 5000 J/kg of MLCAPE out there
ahead of the dryline in the eastern parts of the PAnhandles with
30-40 knots of effective shear, so any storm that can somehow
overcome the cap would likely become severe with 70 mph gusts and
hail around 2.5" possible. Its just a lot to overcome, and this is
why our PoPs are only 10 percent this afternoon.

The surface low position should allow for temperatures in the
southern Texas Panhandle to reach triple digits in some areas. The
Palo Duro Canyon will especially be hot today as a heat advisory
is in effect until 6pm. Temperatures this afternoon should be
around 105-107 in the Canyon. Oddly enough, since the dryline is
already through the Canyon, the drier dewpoints will actually make
for cooler heat index values around 99-100 degrees in the Canyon
when compared to the actually air temperature. Either way, its
going to be dangerously hot in the Canyon this afternoon, and
canyon goers should be prepared for these conditions.
Collingsworth County will also be in a Heat Advisory as parts of
the county could reach 110 degrees this afternoon.

Tomorrow, the set up is very similar, and the ridge aloft will be
at its peak for us. Overall, it will be very hot across area
tomorrow with most locations in the triple digits with some
records in jeopardy (see records below). Temperatures tomorrow
will likely vary from 98 to around 108 in the canyon. We will
likely need another heat advisory tomorrow, and perhaps a greater
extent than today.

Record High Temperatures:

Today:

Amarillo.........106 set in 1981 (Current forecast - 101)
Dalhart..........102 set in 1981 (Current forecast - 99)
Borger...........108 set in 1981 (Current forecast - 104)

Thursday:

Amarillo.........100 set in 2012 (Current forecast - 102)
Dalhart..........105 set in 2013 (Current forecast - 103)
Borger...........103 set in 1981 (Current forecast - 106)

Guerrero

LONG TERM...Friday through Tuesday...

After a very hot short term forecast discussion, things begin to
cool down a bit as we go into the long term period, with a few
chances of precipitation as well. The main placement of the upper
level ridge as it slowly shifts west into next week will be the
main factor dictating our weather pattern.

Starting on Friday, a cold front will move south during the day
and as it does so, temperatures will drop closer to average with
high temperatures at or slightly above average. Only exception
would be the far southern TX Panhandle where high temperatures may
get close to 100 degrees for one more day out ahead of the front.
H500 westerly zonal flow will continue into Saturday as
southeasterly surface flow returns to the Panhandles. This will
result in low level moisture returning to the Panhandles with
high temperatures remaining in the 90s.

Starting Saturday night through Tuesday, a deepening low pressure
system off the Pacific Northwest coastline will enhance a high
amplitude sinusoidal flow. This will result in a building ridge
well into the central CONUS and even well north, through the
central Provinces of Canada. The anchor of this developing mid
level ridge is an broad anti-cyclonic center. The center of this
anti-cyclonic feature will slowly retrograde northwestward
towards the Four Corners Region by early next week. As a result
for the Panhandles, northerly and northwesterly H500 flow, which
depending on the effective shear and steering flow that sets up,
will bring showers and thunderstorm chances just about every
evening into the overnight hours starting Saturday night through
Tuesday.

Perturbations rounding the anti-cyclonic center along with upslope
off the high terrain of CO/NM will help to develop showers and
thunderstorms which will then move east and southeast into the
western Panhandles and dissipate going further into the overnight
hours. Best chances for precipitation will be the western
Panhandles. Thunderstorms in this environment, if they get strong
will favor localized damaging wind gusts. Temperatures Sunday
through Tuesday will remain near average for mid June.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/77
Hazardous weather outlook, Jun 9, 7:05 PM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
705 PM CDT Wed Jun 9 2021

OKZ001>003-TXZ001>020-317-101100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
705 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat headlines may be needed Thursday for Palo Duro Canyon State
Park.

Thunderstorms are possible Saturday through Tuesday, mainly
favoring the late afternoon and evening. While widespread severe
weather is not expected, a few storms may become severe with
damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Heat Advisories in Texas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.